Bleeding during routine dental care is not uncommon, however, heavy bleeding or bleeding that won't stop may be indicative of oral hemorrhaging. If not treated, oral hemorrhaging may result in anemia, weakness, dizziness, and an abnormal heartbeat. If you experience heavy bleeding from your mouth, seek emergency dental services as soon as possible. Here are some causes and treatment options for oral hemorrhaging.
If you recently had a tooth extracted, then a protective blood clot probably formed over the extraction site. This clot protects you from infection and helps promote the healing of the underlying tissue. If it is dislodged, you may start bleeding profusely, which can quickly escalate to oral hemorrhaging.
To prevent the loss of the protective blood clot after a tooth extraction, avoid drinking through a straw, vigorously swishing water around your mouth, or smoking because the sucking action of these activities can dislodge the clot. If you do lose your protective blood clot despite your best efforts, place a piece of wet gauze over the affected area and apply gentle pressure for a few minutes to slow the bleeding. If the bleeding doesn't stop, seek emergency dental care. Your dentist may need to suture up the extraction site to prevent profuse bleeding.
Warfarin is a prescription anticoagulant used to prevent strokes, blood clots, and heart attacks. It is often prescribed after hip surgery so that the immobile patient doesn't get a blood clot. Warfarin and other "blood thinners" such as aspirin can cause oral hemorrhaging after dental procedures. Be sure to tell your dentist if you take anticoagulant medications before he or she cleans your teeth, examines your teeth and gums with a dental probe, or extracts a tooth.
When your dentist knows that you are taking medication that can cause abnormal or heavy bleeding, he or she will take extra precautions and monitor you for bleeding after your procedure. If you are anticipating extensive oral surgery, talk to your physician about lowering your warfarin dosage or discontinuing it temporarily a week or so before your oral surgery. Doing so will decrease your risk of bleeding during and after your procedure.
If you experience heavy or prolonged bleeding from your mouth, seek emergency dental care. After your dentist has stopped the flow of blood, make an appointment with your physician for further evaluation and treatment which may include a complete blood count and reducing the dosage of your anticoagulant medication.Share